Alert archive / South Dakota / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Aberdeen, SD

July 22, 2017

NWS Aberdeen, SD issued this red flag warning at Jul 22, 2017, 3:33 AM CDT. It took effect at Jul 22, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 3:33 AM CDT (08:33 UTC)
In effect from
Jul 22, 2017, 12:00 PM CDT
Expired
Jul 22, 2017, 8:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted.

296 
WWUS83 KABR 220833
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
333 AM CDT Sat Jul 22 2017

SDZ267-269-270-220945-
/O.CAN.KABR.FW.A.0005.170722T1700Z-170723T0100Z/
Lower Bad River-Upper Missouri Coteau-Missouri Coteau-
333 AM CDT Sat Jul 22 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267, 268, 269 AND 270...

The National Weather Service in Aberdeen has cancelled the Fire
Weather Watch.

$$

SDZ268-221645-
/O.UPG.KABR.FW.A.0005.170722T1700Z-170723T0100Z/
/O.NEW.KABR.FW.W.0006.170722T1700Z-170723T0100Z/
Upper Cheyenne-
233 AM MDT Sat Jul 22 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 268...

The National Weather Service in Aberdeen has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 268 - Upper Cheyenne.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...15 TO 20 percent.

* IMPACTS...Critical fire weather conditions are expected today 
  due to dry fine fuels, breezy winds, and very low relative 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TMT
2 follow-up statements
806 
WWUS83 KABR 221933
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
233 PM CDT Sat Jul 22 2017

SDZ268-230100-
/O.CON.KABR.FW.W.0006.000000T0000Z-170723T0100Z/
Upper Cheyenne-
133 PM MDT Sat Jul 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268...

* AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Critical fire weather conditions are expected today 
  due to dry fine fuels, breezy winds, and very low relative 
  humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Parkin
372 
WWUS83 KABR 230056
RFWABR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Aberdeen SD
756 PM CDT Sat Jul 22 2017

SDZ268-230200-
/O.EXP.KABR.FW.W.0006.000000T0000Z-170723T0100Z/
Upper Cheyenne-
656 PM MDT Sat Jul 22 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT FOR FIRE WEATHER ZONE
268...

With the sun setting shortly, temperatures are beginning to cool,
wind gustiness is decreasing and relative humidity is beginning to
recover. The Red Flag Warning will expire on schedule at 7 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Jul 22, 12:30 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 12:30 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1230 AM CDT Sat Jul 22 2017

.UPDATE...
Issued at 629 PM CDT Fri Jul 21 2017

Storms are starting to pop along the Missouri River this evening
and across far northeast SD. Severe activity is very limited at
this time, but could increase as storms begin to interact with the
numerous outflow boundaries around the area. Added Roberts and
Traverse counties to the Severe Thunderstorm Watch this evening.
No changes planned to the current forecast.

Will allow the Heat Advisory to expire as planned this evening
since most of the apparent temperatures in the of the advisory
continue to fall.

&&

.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 152 PM CDT Fri Jul 21 2017

Forecast challenges surround severe thunderstorm potential coverage
and timing through late this evening, along with critical fire
weather potential on Saturday.

Currently, temperatures are warming through the 80s and 90s on light
winds and a mostly sunny sky. With high dewpoint temperatures
combining with the hot temperatures, seeing heat indices climbing
into advisory range this afternoon. Lots of boundaries noted on the
regional 88D display. There's also a synoptic scale cold frontal
boundary beginning to work into the region from the northwest.
Plenty of heat-of-the-day instability showing up on meso-analysis
right now. And, with no lack of deep layer shear and a favorable
upper level jet right entrance region moving over the cwa, probably
won't take too much longer for strong to severe convection
(supercellular) to get going. The Heat Advisory continues through 8
PM CDT.

Tonight: latest trends in CAM solutions supports the bigger picture
synoptic-scale setup in that they begin to force convective
initiation on the cold frontal boundary moving through the region by
between 22Z and 00Z between Bismarck and Mobridge and spread strong
to severe convection southeast through the forecast area. Large hail
and damaging winds seem to be the primary threat types. If current
convective trends in the CAMs are halfway right, expecting to see
thunderstorm activity waning by 06Z or 07Z as it departs the far
eastern forecast zones. Still concerned about the much lower LCL
heights that set up across the eastern forecast zones this evening.
Not sure the low-level shear will be all that favorable for
tornadoes. Perhaps just a few hp supercells with really low cloud
bases.

Saturday: The cold front is forecast to be well east of the cwa as
the sun comes up Saturday. Breezy to, at times, windy northwest
winds will befall the region. Across central and north central South
Dakota, these post frontal northwest winds will usher much drier air
into the region before it's drawing cooler air into the region.
Relative humidity values should tank across the cwa on Saturday, but
especially across extreme drought stricken central and north central
South Dakota where fine fuels will easily burn, even though there
have been a few rounds of rainfall in those areas over the past
week. A Fire Weather Watch is in effect for fire weather zones 267,
268, 269 and 270 in South Dakota for Saturday.

.LONG TERM...(Saturday Evening through Friday)
Issued at 152 PM CDT Fri Jul 21 2017

Sunday-Monday: Upper levels will see building heights as a ridge
moves overhead, ahead of an upper trough that will move across the
Canadian prairie provinces. Sunday will feature drier air and mild
temperatures, which will extend into early Monday. Moisture and
hotter air will pull into the CWA for the afternoon with 850mb
temperatures increasing to +30C into our central counties. Low level
flow also shows a southwest component so the Pierre area will
experience favorable mixing. As such - increased high temperatures
over blended guidance. 700mb temperatures increase as well, but
models support widespread heat of the afternoon/surface boundary
convection.

Tuesday: Cold front will pass through the area during the day, with
850mb dewpoints down to +1 to +3C and 850mb temperatures from +13 to
+19C - so dry and mild. The front will stall across southern South
Dakota Tuesday night.

Wednesday: The stalled front will begins to lift back northwards
during the day, with a southern stream jet of 60kts and a fetch from
the tropical Pacific. 700mb temperatures are only around +10C so
that shouldn't inhibit convection and thus blended guidance in the
50 percent range is adequate.

Thursday on...anticipate the upper ridge to continue to build across
plains with increasing temperatures and dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1227 AM CDT Sat Jul 22 2017

Storms will affect the KATY terminal through 7z or 8z with
potential for strong winds and brief ifr conditions. The other
terminals should remain dry through Saturday with VFR conditions
expected. KATY will also see VFR conditions after the storms exit
the region.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
     evening for SDZ267>270.

MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...TDK
Hazardous weather outlook, Jul 21, 3:41 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
341 PM CDT Fri Jul 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
341 PM CDT Fri Jul 21 2017 /241 PM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat: Heat indices will range from 100 to 105 degrees across
central South Dakota eastward into the James River valley into
this evening.

Storms: Strong to severe storms are possible into this evening
over north central and northeast South Dakota and west central
Minnesota. Large hail and strong, damaging winds are possible -
with an enhanced threat for northeast South Dakota into west
central Minnesota. An isolated tornado threat also exists over far
northeast South Dakota into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire danger will occur across central South Dakota on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through this evening along and
east of the Missouri River.

SRF

In the hours before

Local storm report, Jul 21, 11:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     1 S MILLER              44.51N 98.99W
07/21/2017  M60 MPH          HAND               SD   EMERGENCY MNGR

&&

TMT
Local storm report, Jul 21, 11:51 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     TURTON                  45.05N 98.10W
07/21/2017  M75 MPH          SPINK              SD   EMERGENCY MNGR

&&

TMT
Local storm report, Jul 22, 12:19 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     1 WNW SAINT LAWRENCE    44.53N 98.96W
07/21/2017  M58 MPH          HAND               SD   MESONET

            MESONET STATION KMKA, MILLER 1 ENE.

&&

TMT
Local storm report, Jul 22, 12:26 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1226 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     HENRY                   44.88N 97.46W
07/22/2017  E60 MPH          CODINGTON          SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jul 22, 12:56 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1256 AM CDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     6 E DANFORTH            44.24N 98.77W
07/22/2017  M58 MPH          HAND               SD   MESONET

            TIME ESTIMATED BY RADAR.

&&

TMT
Special weather statement, Jul 22, 1:06 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
106 AM CDT SAT JUL 22 2017

SDZ020-021-023-220645-
Deuel SD-Grant SD-Codington SD-
106 AM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL...SOUTHEASTERN GRANT AND
EAST CENTRAL CODINGTON COUNTIES UNTIL 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kranzburg to near Toronto. Movement was east at
30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clear Lake, Gary, Toronto, Goodwin, Astoria, Brandt, Altamont,
Bullhead Lake, Moritz, Lake Cochrane Rec Area, Tunerville, School
Lake and Lake Alice.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern South Dakota.

LAT...LON 4455 9674 4499 9694 4501 9645 4454 9646
TIME...MOT...LOC 0606Z 273DEG 25KT 4492 9693 4459 9673

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:21 PM CDTSpecial Weather StatementABRCampbell24 min
Jul 21, 7:31 PM CDTSevere Thunderstorm WarningABRCorson44 min
Jul 21, 7:46 PM CDTSpecial Weather StatementABREdmunds44 min
Jul 21, 7:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min
Jul 21, 7:52 PM CDTSpecial Weather StatementABRCampbell23 min
Jul 21, 7:58 PM CDTSpecial Weather StatementABRCorson32 min
Jul 21, 8:09 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully51 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson28 min
Jul 21, 8:20 PM CDTSpecial Weather StatementABREdmunds40 min
Jul 21, 8:25 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 21, 8:52 PM CDTSevere Thunderstorm WarningABRFaulk, Hand38 min
Jul 21, 9:21 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth11 min
Jul 21, 9:34 PM CDTSpecial Weather StatementABRSpink26 min
Jul 21, 9:48 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink42 min
Jul 21, 9:58 PM CDTSevere Thunderstorm WarningABRPotter18 min
Jul 21, 10:21 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink39 min
Jul 21, 10:27 PM CDTSevere Thunderstorm WarningABRHand, Spink48 min
Jul 21, 10:42 PM CDTSevere Thunderstorm WarningABRSpink48 min
Jul 21, 10:44 PM CDTSevere Thunderstorm WarningABRBrown, Spink46 min
Jul 21, 11:11 PM CDTSevere Thunderstorm WarningABRClark, Spink64 min
Jul 21, 11:13 PM CDTSevere Thunderstorm WarningABRHand, Spink32 min
Jul 21, 11:18 PM CDTSevere Thunderstorm WarningABRHand, Hyde42 min
Jul 21, 11:27 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Hamlin, Spink63 min
Jul 21, 11:47 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde28 min
Jul 22, 12:28 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin32 min
Jul 22, 1:06 AM CDTSpecial Weather StatementABRDeuel39 min

Nearby

Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.